----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Is Deriphyllin advisable in old age?

Saturday, 17 March 2007
Answered by: Dr. Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I came across this incident where, Deriphyllin was given to a person aged 76 years. He became unconscious within 15 minutes with an increase in carbon dioxide level and had to be hospitalised. Do you discourage the usage of this medicine?

A.  Deriphyllin is the brand name of a medicine called theophylline, which is also sold under other brand names. You have not given the strength of the tablet. Due to its cardiac side effects, it has to be used with great caution in people with heart disease. One of the side effects is heart movement abnormality (arrhythmia), which can result in loss of consciousness. A person can also be allergic to theophylline and hence there can be sudden drop in blood pressure leading to temporary loss of consciousness. It can also interact with other medicines; since you have not given details of other drugs being consumed by the patient, I am unable to give a considered response. In general, oral theophylline has been replaced by more recent, specifically targetted inhalational medicines such as salbutamol, terbutaline, steroids, monteleukast etc. which reach the lungs directly. Now the use of oral theophylline is restricted to cases where it is used as an “add-on” therapy i.e. as 5th medicine, which is quite rare.

A.  Deriphyllin is the brand name of a medicine called theophylline, which is also sold under other brand names. You have not given the strength of the tablet. Due to its cardiac side effects, it has to be used with great caution in people with heart disease. One of the side effects is heart movement abnormality (arrhythmia), which can result in loss of consciousness. A person can also be allergic to theophylline and hence there can be sudden drop in blood pressure leading to temporary loss of consciousness. It can also interact with other medicines; since you have not given details of other drugs being consumed by the patient, I am unable to give a considered response. In general, oral theophylline has been replaced by more recent, specifically targetted inhalational medicines such as salbutamol, terbutaline, steroids, monteleukast etc. which reach the lungs directly. Now the use of oral theophylline is restricted to cases where it is used as an “add-on” therapy i.e. as 5th medicine, which is quite rare.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------